Alert archive / New York / Wind Advisories in 2018

Wind Advisory 5, NWS New York, NY

July 21, 20188 counties in New York; Hudson County, New Jersey; Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this wind advisory at Jul 21, 2018, 4:12 PM EDT for 8 counties in New York; Hudson County, New Jersey; Greater Bridgeport Planning Region, Connecticut. It took effect at Jul 21, 2018, 8:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 21, 2018, 4:12 PM EDT (20:12 UTC)
In effect from
Jul 21, 2018, 8:00 PM EDT
Expired
Jul 22, 2018, 3:25 AM EDT
In force
7 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Hudson County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Queens County, NY, Richmond County, NY, Suffolk County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 72 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

522 
WWUS71 KOKX 212012
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
412 PM EDT Sat Jul 21 2018

NJZ006-NYZ072>075-080-176-178-179-221000-
/O.NEW.KOKX.WI.Y.0005.180722T0000Z-180722T1000Z/
Hudson-New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Southwestern Suffolk-Northern Queens-
Southern Queens-Southern Nassau-
412 PM EDT Sat Jul 21 2018

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT
SUNDAY...

The National Weather Service in Upton has issued a Wind Advisory,
which is in effect from 8 PM this evening to 6 AM EDT Sunday.

* WINDS...East 25 to 35 mph with gusts up to 50 mph.

* TIMING...Tonight. 

* IMPACTS...Greatest impacts will be closer to the immediate
  shorelines. Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds of 31 to 39 mph,
or gusts of 46 to 57 mph, are expected or occurring. Winds this
strong can make driving difficult, especially for high profile
vehicles, in open areas, and on elevated roads and bridges. Use
extra caution. 

There is a chance that winds may be stronger than forecast along
the immediate shorelines of Lower New York Bay and the ocean
waters, and that a high wind warning may be required for those
areas. Tune to NOAA Weather Radio and visit http://weather.gov/nyc
for later updates and possible warnings. 

&&

$$

CTZ009-NYZ071-078-177-221000-
/O.NEW.KOKX.WI.Y.0005.180722T0300Z-180722T1000Z/
Southern Fairfield-Southern Westchester-Northwestern Suffolk-
Northern Nassau-
412 PM EDT Sat Jul 21 2018

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 6 AM EDT
SUNDAY...

The National Weather Service in Upton has issued a Wind Advisory,
which is in effect from 11 PM this evening to 6 AM EDT Sunday.

* WINDS...East 20 to 30 mph with gusts up to 45 mph.

* TIMING...Late this evening and overnight. 

* IMPACTS...Greatest impacts will be closer to the immediate
  shorelines. Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds of 31 to 39 mph,
or gusts of 46 to 57 mph, are expected or occurring. Winds this
strong can make driving difficult, especially for high profile
vehicles, in open areas, and on elevated roads and bridges. Use
extra caution.

&&

$$
1 follow-up statement
657 
WWUS71 KOKX 220725
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
325 AM EDT Sun Jul 22 2018

CTZ009-NJZ006-NYZ071>075-078-080-176>179-220830-
/O.CAN.KOKX.WI.Y.0005.000000T0000Z-180722T1000Z/
Southern Fairfield-Hudson-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Southwestern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
325 AM EDT Sun Jul 22 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Upton has cancelled the Wind
Advisory.

An on occasional gust to around 40 mph is possible for another 
hour or two across Suffolk County on Long Island.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Jul 21, 3:39 PM EDT, 33 minutes earlier.

Area forecast discussion, Jul 21, 3:39 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service New York NY
339 PM EDT Sat Jul 21 2018

.SYNOPSIS...
High pressure continues moving off to the northeast as an unusually
strong summertime low tracks north along the eastern
seaboard this afternoon. The low will pass to the west of the
area overnight. Another low and associated frontal boundary
remains to the west Sunday night through the upcoming work week,
while high pressure remains offshore.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Minor updates to Sky, Temps and Dew Points. Otherwise, forecast
remains on track.

High pressure gives way to fast moving low riding up the middle
Atlantic coast. Sunshine is fading behind increasing cloudiness,
mainly western locales. Temperatures will be a few degrees
cooler than Friday, with highs in the 70s. Easterly winds will
increase, with gusts 20 to 30 mph, especially near the coast, as
the afternoon progresses.

There is a high rip current risk this afternoon and evening due
to a strengthening easterly flow and building surf ahead of the
low.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Closed low over the Great Lakes digs deeper while southern stream
energy around the base of an upper trough leads to the development
of a secondary low. This coastal low is forecast to continue to
deepen as it tracks up the Mid Atlantic Coast with model consensus
indicating the track of the low to be west of NYC.

Impacts from this low should arrive during the evening, mainly
after 00Z, with heaviest rain through 06Z-09Z. Deep tropical
moisture will raise precipitable water values close to 2.5", so
any showers and thunderstorms have the ability to produce heavy
rainfall rates. While there remains a strong signal for heavy
rain, there is still poor model agreement with exactly where the
axis of heavy rainfall will set up, although more widespread
heavy rain remain north of the low, but heavy rain will occur to
the east as well. A general inch to inch and a half of rain is
likely, with higher amounts in any heavier thunderstorm that
develop.

Strong easterly winds ahead of the warm front will likely be
sustained 20-30mph with gusts up to 40 mph.

Another thing to watch closely is the potential for severe weather
east of the low and along the warm front lifting northward.
Thunderstorms could produce isolated damaging winds or even a brief
tornado as low level SRH tends to maximize, and as air mass quickly
destabilizes via an eroding low level temp inversion, either via
heavy rain, or via sudden destabilization right along the warm front
via descending air in a relatively dry slot right behind the front.
Greatest potential for this appears to be across Long Island and SE
CT.

By daybreak on Sunday, the heaviest rain should lift mainly into
Eastern CT and Eastern Long Island. As tropical moisture continues
to stream northward, chances for scattered showers and isolated
thunderstorms increase into the afternoon.

Temperatures will be near normal or a few degrees below.

A high risk of rip currents is likely for Sunday due to high
surf.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Guidance remains consistent with keeping a closed low from the Ohio
Valley into the Gulf coast states Sunday night with the low opening
into a trough Monday. This feature will remain within a nearly
blocked flow as the northern Atlantic ridge remains offshore. There
are indications that the upper trough will retrograde Monday into
early Tuesday as the Atlantic ridge builds to the north. This
pushes the trough south into the Gulf coast states and cuts off
from the northerly flow. Periods of showers and thunderstorms
are expected to remain and will keep likely probabilities
through Monday night, especially to the west. If the upper ridge
pushes far enough inland, much of the area may be dry Tuesday
and Tuesday night. With the uncertainty, and to keep some
measure of consistency with the previous forecast, only lowered
probabilities across the eastern zones to slight chance and kept
chance probabilities to the west.

The northern flow will then dominate Wednesday into Thursday as the
ECMWF pushes the low to the Gulf coast where the low then mostly
dissipates, while the GFS moves the low south, and maintains some
circulation along the Texas Gulf coast. For the area, a weak cold
front will develop and begin to slowly approach Wednesday and
Thursday, and moves through Thursday night into Friday.

A tropical like airmass will remain in place Sunday night through
next week with highs each day in the lower to mid 80s and lows
mostly lower to mid 70s. Humidity levels remain uncomfortable with
dew points in the lower to mid 70s.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Low pressure will track up into the Delmarva region through this
evening, and then west of the terminals overnight. A warm front
passes tonight, lifting north Sunday.

Easterly winds will continue increase with gusts of 25 to 35 kt this
evening. The highest winds will occur at the coastal terminals.
Sustained winds tonight increase to 20 to 25 kt. A few gusts to 40
kt are possible around NYC metro and cstl terminals.

VFR quickly gives way to widespread IFR ceilings and vsbys from
south to north this evening with the approaching low and associated
warm front. Moderate to occasionally heavy rainfall is likely.
Isolated thunderstorms will also be possible as the warm front draws
closer to the region around midnight. Have included vicinity thunder
mention as we drawer closer to the event.

LLWS wind shear is likely overnight with a S-SE low-level jet,
strongest at the coastal terminals.

By Sunday morning, south/southeast winds prevail, with gusts at
times in the 20 to 25 kt range. MVFR ceilings are likely, with
scattered showers expected.

.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.Sunday afternoon...MVFR or low end VFR ceilings with hit or miss
showers/thunderstorms. Coastal terminals could hang onto to MVFR
ceilings through the afternoon. S gusts around 20 kt at the coastal
terminals.
.Sunday night...Mostly MVFR with a chance of IFR in SHRA and
isolated TSTMs.
.Monday-Thursday...MVFR/VFR with periods of SHRA and a chance
of TSTMs. S gusts 20-25 kt.

&&

.MARINE...
Gale warning remains up for all waters tonight as an anomalously
strong coastal low works north along the Mid Atlantic coast,
passing to the west of the waters tonight. There is the
potential for gusts 35 to 45 kt.

Gales should subside Sunday morning as a strong southerly low
level jet shifts east into those waters and into the waters off
SE New England, with elevated seas continuing on the wrn ocean
waters.

Winds will just below SCA levels on the forecast waters Sunday
night through Wednesday. However, with a prolonged southerly
flow and southerly swells, ocean seas will remain at SCA levels
Sunday night through Tuesday. Seas may briefly fall below 5 ft
Tuesday night into Wednesday as winds diminish slightly.

&&

.HYDROLOGY...
Rainfall of 1-2 inches is likely in most areas from late tonight
into Sunday morning. Locally higher amounts are possible,
especially in any thunderstorms that develop. Minor urban and
poor drainage flooding looks to be the main threat.

A localized threat for flash flooding exists with any training
convection, and also if heavy rain coincides with high tide levels
approaching minor flood levels along the coast Sunday morning.
Additionally, if high-end rainfall amounts are realized across the
more quickly-responding NE NJ and Lower Hudson Valley river basins,
minor stream flooding would be possible as well.

A prolonged period of unsettled weather is possible through the
upcoming week with periods of showers and thunderstorms. The
focus of higher rainfall amounts are expected along a frontal
boundary setting up inland.

&&

.TIDES/COASTAL FLOODING...
While astronomical tides remain low with the full moon still a
week off, a low chance continues for locations in/around the NY
Bight, including the shores of Staten Island and the back bays
of southern NYC and southern Nassau, to approach minor coastal
flood benchmarks with the high tide cycle early Sunday morning,
especially if strongest winds coincide closely enough with the
high tide. Runoff from heavy rain bands could increase this
potential, but this remains uncertain.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...Gale Warning until 6 AM EDT Sunday for ANZ330-335-338-340-345-
     353-355.
     Gale Warning until 11 AM EDT Sunday for ANZ350.

&&

SYNOPSIS...CB/DW
NEAR TERM...CB/PW
SHORT TERM...CB
LONG TERM...MET
AVIATION...PW
MARINE...DW/PW
HYDROLOGY...CB
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jul 21, 3:52 AM EDT, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
352 AM EDT Sat Jul 21 2018

NJZ002-004-006-103>108-NYZ069>074-176-220800-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-
352 AM EDT Sat Jul 21 2018

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and Tonight.

There is potential for locally heavy rainfall this evening through
tonight that could lead to localized urban flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A nearly stationary frontal system could produce showers and
thunderstorms capable of causing flash flooding through much of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-178-220800-
Kings (Brooklyn)-Southern Queens-
352 AM EDT Sat Jul 21 2018

...HIGH RIP CURRENT RISK IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

There is potential for locally heavy rainfall this evening through
tonight that could lead to localized urban flash flooding.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A nearly stationary frontal system could produce showers and
thunderstorms capable of causing flash flooding through much of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009>012-NYZ078-079-177-220800-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Northwestern Suffolk-Northeastern Suffolk-
Northern Nassau-
352 AM EDT Sat Jul 21 2018

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and Tonight.

There is potential for locally heavy rainfall this evening through
tonight that could lead to localized urban flash flooding.

Late tonight there is also the potential for thunderstorms capable of
producing isolated damaging wind gusts or a brief tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A nearly stationary frontal system could produce showers and
thunderstorms capable of causing flash flooding through much of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-081-179-220800-
Southwestern Suffolk-Southeastern Suffolk-Southern Nassau-
352 AM EDT Sat Jul 21 2018

...HIGH RIP CURRENT RISK IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

There is potential for locally heavy rainfall this evening through
tonight that could lead to localized urban flash flooding.

Late tonight there is also the potential for thunderstorms capable of
producing isolated damaging wind gusts or a brief tornado.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A nearly stationary frontal system could produce showers and
thunderstorms capable of causing flash flooding through much of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>008-NYZ067-068-220800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Orange-Putnam-
352 AM EDT Sat Jul 21 2018

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and Tonight.

There is potential for locally heavy rainfall this evening through
tonight that could lead to localized urban flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A nearly stationary frontal system could produce showers and
thunderstorms capable of causing flash flooding through much of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-353-355-220800-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
352 AM EDT Sat Jul 21 2018

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-220800-
Moriches Inlet NY to Montauk Point NY out 20 nm-
352 AM EDT Sat Jul 21 2018

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 11 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:20 PM EDTCoastal Flood StatementOKXKings, Nassau, Queens, Richmond11 hr
Jul 21, 4:43 PM EDTRip Current StatementOKXKings, Nassau, Queens, Suffolk28 hr

Nearby

Wind Advisories in New York, 2018Wind Advisories in New Jersey, 2018Wind Advisories in Connecticut, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.